Hail, Brown
- When
- August 8, 4:22 PM CST to 4:25 PM CST
- Where
- Brown County, 2.74 mi ENE of Padonia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -95.500
Hot and dry conditions once again presented themselves across the central plains, which brought about a round of downburst thunderstorms across northeast Kansas. The most significant downburst took place near south Topeka, when 80 mph winds caused damage and overturned truck and trailer rigs on US 75 near Forbes Field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Hot and dry conditions once again presented themselves across the central plains, which brought about a round of downburst thunderstorms across northeast Kansas. The most significant downburst took place near south Topeka, when 80 mph winds caused damage and overturned truck and trailer rigs on US 75 near Forbes Field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:29 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT WED AUG 8 2012 .DISCUSSION... VISIBLE SATELLITE IMAGERY AT 19Z DEPICTED A BROKEN LINE OF THUNDERSTORMS TRACKING SOUTHEAST INTO SOUTHERN IOWA ALONG A STATIONARY FRONT. ACROSS NORTHERN NEBRASKA A COLD FRONT WAS SLOWLY MOVING SOUTHEAST. THIS SHOULD REACH THE NORTHERN COUNTIES OF THE CWA BY LATE THIS EVENING. A GROWING CU FIELD WAS ALSO NOTED NEAR A SECOND STATIONARY BOUNDARY ACROSS SOUTHERN KANSAS INTO OKLAHOMA. A FEW SHOWERS WERE DEVELOPING JUST SOUTH OF INTERSTATE 35. WARM MOIST AIR IN PLACE COUPLED WITH A WEAK SHORTWAVE TROUGH SLIDING SOUTHEAST INTO NORTHERN MISSOURI MAY PROVIDE ENOUGH LIFT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. CONFIDENCE IS NOT HIGH FOR WIDESPREAD CONVECTION WITH THE HIGH RES MODELS KEEPING THE STRONGEST FORCING FURTHER SOUTH AND EAST INTO OKLAHOMA AND MISSOURI. HOWEVER CHANCE POPS WERE PLACED ACROSS THE FAR EASTERN COUNTIES OF THE CWA AS MIXED LAYER CAPE SHOULD REACH AROUND 1500 J/KG AND SFC BASED CAPE IS EXPECTED TO BE AROUND 2000 J/KG EARLY THIS EVENING. POINT SOUNDING PROFILES IN THIS AREA ALSO SHOW DRY LOW-LEVEL AIR WITH STEEP LOW AND MID LEVEL LAPSE RATES INDICATIVE OF DOWNBURST WIND POTENTIAL. WHILE STRONG WINDS ARE THE PRIMARY CONCERNS...HAIL IS ALSO POSSIBLE ESPECIALLY AFTER 21Z THROUGH SUNSET AS BULK 0-6KM SHEAR APPEAR STRONGEST ATTM IN THE 30KT RANGE. AFTER THE COLD FRONT PASSES...SKIES CLEAR AND PRECIP CHANCES END FROM NORTHWEST TO SOUTHEAST AS WINDS SWITCH AROUND TO THE NORTH THIS EVENING. COOLER AIR WILL GRADUALLY FILTER DOWN AS LOWS INTO THE 65-69 DEGREE RANGE. A MUCH COOLER AND DRIER AIRMASS SETTLES IN PLACE THURSDAY AFTERNOON WITH NORTH WINDS FROM 10 TO 20 MPH KEEPING HIGHS DOWN IN THE 87 TO 92 DEGREE RANGE. BOWEN WITH UPPER RIDGE TO THE WEST...PERSISTENT NORTHWEST FLOW ALOFT SETS UP THROUGH EARLY NEXT WEEK. INITAL COOL SHOT WILL KEEP HIGHS MOSTLY IN THE 80S FOR FRIDAY AND SATURDAY...BEFORE A GRADUAL WARMUP BEGINS LATE IN THE WEEKEND. NEXT CHANCE OF PRECIP OCCURS AS MODELS BRING A RECOGNIZABLE SHORTWAVE TROUGH THROUGH SATURDAY NIGHT. AFTER THAT...PATTERN IS FAVORABLE FOR PERIODIC WEAK WAVES MOVING THROUGH THE FLOW. TIMING OF THESE FEATURES THAT FAR OUT IS INCONSISTENT AMONG THE MODELS...BUT TUESDAY AND WEDNESDAY LOOK MOST FAVORABLE AS FLOW TRANSITIONS TO MORE ZONAL ORIENTATION...MOISTURE DEEPENS AND WARM ADVECTION PROVIDES MORE FOCUSED ASCENT. HIGHS SHOULD WARM WELL INTO THE 90S FOR TUESDAY AND WEDNESDAY. GDP && .AVIATION... CHALLENGING AVIATION FORECAST FOR THE NEXT 6 TO 12 HOURS AS A COLD FRONT ENTERS THE TERMINALS WITH TSRA DEVELOPING ALONG THE BOUNDARY. INSTABILITY IS MARGINAL WITH CONFIDENCE BEING LOW ON WIDESPREAD COVERAGE. BELIEVE THAT VCTS IS NEEDED THROUGH AT LEAST 04Z WITH PROBABLE CHANCES OF TSRA BEING IN THE VICINITY. STRONG GUSTY WINDS ARE THE LIKELY THREAT WITH THE THUNDERSTORMS. WILL MONITOR AND AMEND IF NEEDED. LIGHT WINDS VEER TO THE NORTH OVERNIGHT AND INCREASE TO OVER 10KTS AFTER 14Z WITH GUSTS AROUND 20KTS THROUGH FORECAST PERIOD. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 509 PM CDT WED AUG 8 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-092215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 509 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND HAIL UP TO THE SIZE OF QUARTERS. THE MAIN SEVERE WEATHER THREAT SHOULD BE NEAR AND EAST OF A LINE FROM MARYSVILLE TO ABILENE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT ACROSS PORTIONS OF NORTH CENTRAL KANSAS. AREAS ALONG AND SOUTH OF THE KANSAS TURNPIKE MAY SEE A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT. ANOTHER CHANCE OF THUNDERSTORMS COMES IN FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING EAST OF A LINE FROM MARYSVILLE TO ABILENE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 257 PM CDT WED AUG 8 2012 KSZ055-058-082015- COFFEY-OSAGE- 257 PM CDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE AND NORTHERN COFFEY COUNTIES... THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTH CENTRAL OSAGE AND NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BETO JUNCTION...COFFEY COUNTY AIRPORT...NEW STRAWN AND WAVERLY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 146 AND 158 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3838 9554 3823 9577 3839 9595 3850 9580 TIME...MOT...LOC 1957Z 313DEG 14KT 3839 9581 $$ BOWEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED AUG 8 2012
KSZ035-036-082145-
DICKINSON-GEARY-
431 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WEST CENTRAL GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MOONLIGHT AND
CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 281 AND
293 COULD ALSO BE AFFECTED.
&&
LAT...LON 3910 9698 3904 9688 3896 9689 3889 9702
3893 9710 3901 9717 3908 9719 3913 9712
TIME...MOT...LOC 2131Z 312DEG 14KT 3903 9707
$$ BARJENBRUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 446 PM CDT WED AUG 8 2012 KSZ035-036-082215- DICKINSON-GEARY- 446 PM CDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKINSON AND SOUTHWESTERN GEARY COUNTIES... THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF EAST CENTRAL DICKINSON AND SOUTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF DICKINSON AND GEARY COUNTIES. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 282 AND 293 COULD ALSO BE AFFECTED. && LAT...LON 3909 9700 3892 9678 3881 9702 3902 9713 TIME...MOT...LOC 2147Z 323DEG 20KT 3899 9701 $$ BYRNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 500 PM CDT WED AUG 8 2012 KSZ011-012-082230- BROWN-NEMAHA- 500 PM CDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHERN BROWN COUNTIES... THROUGH 530 PM CDT...THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...ONEIDA... MORRILL...RESERVE...HAMLIN AND FAIRVIEW. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3990 9535 3980 9596 4000 9600 4000 9542 TIME...MOT...LOC 2200Z 331DEG 13KT 4002 9555 $$ PHILLIPS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT WED AUG 8 2012
KSZ026-040-082230-
DOUGLAS-JEFFERSON-
503 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES...
THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILLIAMSTOWN AND
LAWRENCE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS
196 AND 205 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3897 9506 3897 9509 3890 9534 3916 9543
3920 9522 3913 9517 3912 9518 3897 9518
3898 9516 3897 9513 3898 9511 3896 9510
3899 9507
TIME...MOT...LOC 2203Z 330DEG 14KT 3911 9530
$$ PHILLIPSThe Topeka radar (KTWX), 121 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
A tree and some powerlines were reported down in Hiawatha.
Half dollar sized hail dented a car near Fairview.
Police removed a four inch diameter limb from street.
A 3 inch tree limb was broken near Quenemo. Winds were estimated at 60 mph.
A 50 foot shed was destroyed. Shingles were blown off of a roof, and a few corn crops were blown down near Rossville in Jackson County.
Several 6 to 8 inch diameter tree limbs were reported broken.
A significant downburst occurred near Forbes Field in South Topeka causing damage and power outages. The ASOS at Forbes Field measured a 79 mph wind gust while several residents and city officials also reported 70 to 80 mph winds. Several large trees were either uprooted or broken, and several street signs were damaged from this wind. The most significant damage occurred on US 75 where two tractor-trailers were overturned due to the high winds. Both big rigs struck other vehicles in the accident. One of the drivers of the two overturned trucks had to be extricated from the vehicle and sustained serious injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396445, 396454, 396446, 396449, 396447, 396450, 396451, 396452, 396456, 396455, 396448, 396453.